I have been on an antibiotic (augmentin) for the past 12 days due to an infection and noticed that my RA symptoms have lessened. Is there a connection between antibiotics and RA treatment?

Ask the Doctor: Questions about Rheumatoid Arthritis


Stephen A. Paget, MD, FACP, FACR

Stephen A. Paget, MD, FACP, FACR

Physician-in-Chief Emeritus, Hospital for Special Surgery

Answer: Many patients have noticed the same improvement in their RA while they are on antibiotics for another reason. As you are probably aware, for many years it has been thought that RA is likely triggered by an infection, most likely a virus. Thus many different types of antibiotics have been studied and some have shown to be effective in controlling the inflammation of RA, particularly a tetracycline drug called minocycline. However, its effect is thought to be due to its ability to block the action of certain enzymes that cause joint inflammation. In your situation, your improvement may reflect the natural waxing and waning of RA or a local infection may have been exacerbating your inflammation and the Augmentin helped this. This does not mean that you should go on such an antibiotic for life because of the problems associated with changes you bacterial flora and future ineffectiveness of such antibiotics.

^ Back to Top
Request an Appointment